Transition to turbulence through steep global-modes cascade in an open rotating cavity

Abstract : The transition to turbulence in a rotating boundary layer is analysed via direct numerical simulation (DNS) in an annular cavity made of two parallel corotating discs of finite radial extent, with a forced inflow at the hub and free outflow at the rim. In a former numerical investigation (Viaud, Serre & Chomaz J. Fluid Mech., vol. 598, 2008, pp. 451-464) realized in a sectorial cavity of azimuthal extent 2p68, we have established the existence of a primary bifurcation to nonlinear global mode with angular phase velocity and radial envelope coherent with the so-called elephant mode theory. The former study has demonstrated the subcritical nature of this primary bifurcation with a base flow that keeps being linearly stable for all Reynolds numbers studied. The present work investigates the stability of this elephant mode by extending the cavity both in the radial and azimuthal direction. When the Reynolds number based on the forced throughflow is increased above a threshold value for the existence of the nonlinear global mode, a large-amplitude impulsive perturbation gives rise to a self-sustained saturated wave with characteristics identical to the 68-fold global elephant mode obtained in the smaller cavity. This saturated wave is itself globally unstable and a second front appears in the lee of the primary where small-scale instability develops. These secondary instabilities are identical for the 2p/68 and the 2p/4 long sectorial cavities, indicating that transition involves a Floquet mode of zero azimuthal wavenumber. This secondary instability leads to a very disorganized state, defining the transition to turbulence. The observed transition to turbulence linked to the secondary instability of a global mode confirms, for the first time on a real flow, the possibility of a direct transition to turbulence through an elephant mode cascade, a scenario that was up to now only observed on the Ginzburg-Landau model. © 2011 Cambridge University Press.
Type de document :
Article dans une revue
Journal of Fluid Mechanics, Cambridge University Press (CUP), 2011, 688, pp.493-506. 〈10.1017/jfm.2011.393〉
Liste complète des métadonnées

Littérature citée [14 références]  Voir  Masquer  Télécharger

https://hal-polytechnique.archives-ouvertes.fr/hal-00998000
Contributeur : Denis Roura <>
Soumis le : mardi 8 juillet 2014 - 10:24:01
Dernière modification le : jeudi 10 mai 2018 - 02:03:46
Document(s) archivé(s) le : mercredi 8 octobre 2014 - 10:36:44

Fichier

TS0022112011003934a.pdf
Fichiers éditeurs autorisés sur une archive ouverte

Identifiants

Citation

B. Viaud, Eric Serre, Jean-Marc Chomaz. Transition to turbulence through steep global-modes cascade in an open rotating cavity. Journal of Fluid Mechanics, Cambridge University Press (CUP), 2011, 688, pp.493-506. 〈10.1017/jfm.2011.393〉. 〈hal-00998000〉

Partager

Métriques

Consultations de la notice

314

Téléchargements de fichiers

182